SSRI ANTIDEPRESSANT WITHDRAWAL SYNDROME: part 2

12 Jul
2010

An after-marketing study using a database of spontaneous SSRI adverse drug reaction reports showed that the reporting rate of withdrawal reactions in adult patients was 10 times higher (0.3 per thousand) than with sertraline (0.03 per thousand), and 100 times higher than with fluoxetine (0.002 per thousand). Based on the extremely limited number of cases of neonatal SSRI antidepressant withdrawal syndrome reported in the literature, it might be plausible to hypothesize that maternal parox-etine use may also result most frequently in withdrawal symptoms in the SSRI-exposed newborn population. One author states that the drug’s short elimination half-life (17 hours) may be an important contributing factor. Theoretically, a medication with a longer half-life might reduce the risk of withdrawal symptoms because the drug would be more gradually tapered off in the infant.

In cases described in the literature, withdrawal symptoms were present in the exposed infant during the first days and lasted up to one month after birth.2 In those case reports where neonate SSRI serum levels were determined, most exposed infants had had detectable levels of the medication their mothers were taking. All cases involved symptoms that were transient and most resolved spontaneously. However, some neonates required costly monitoring, treatment with medications such as chlorpromazine, or admission to special care nurseries. Although not described specifically as neonatal withdrawal syndrome, 23% of infants in the Chambers et al. study required admission to special-care nurseries versus only 9.5% of the neonates exposed to the drug in the first and second trimesters, and 6.3% of the control neonates. Additionally, some of the symptoms described in the reports could be considered life-threatening if left untreated. The two cases of necro-tizing enterocolitis in canadian paroxetine exposed infants are of particular concern, although the authors of this report noted that other maternal medications may have contributed to the clinical picture in the affected infants.

In many cases, pregnant patients suffering from significant depression will require an antidepressant in order to continue to function during pregnancy and in the postpar-tum period. The prescribing of antidepressants for a pregnant patient needs to be approached on a case-by-case basis. The potentially significant benefits of medication therapy for the mother need to be weighted carefully against any harmful effects to the neonate. Descriptions in the medical literature of symptoms that probably constitute cases of neonatal withdrawal syndrome, but not identified as such in the published report, suggest a general lack of knowledge concerning this phenomenon in the medical community. Health care professionals caring for pregnant patients need to be made aware of the existence and prevalence of this syndrome and need to be educated about symptoms that might occur in an infant exposed to these agents prenatally. Because of the long half-life of antidepressant in infants, symptoms of withdrawal might not be present and hence not identified at discharge, or, might alternatively, be incorrectly diagnosed and treat-ed. Additionally, it is very important for the pregnant patient to be educated about the existence of an SSRI withdrawal syndrome in neonates when she makes a decision in conjunction with her physician about initiating antidepressant therapy. A mother knowledgeable about this syndrome could be on the lookout for withdrawal symptoms if they occurred in her newborn.

Although case reports cannot establish the prevalence of SSRI withdrawal syndrome in the prenatally exposed neonate population, the number of reports published to date might foreshadow a potentially significant trend. Future studies need to focus on which SSRI might be most appropriate for the pregnant patient. Such studies need to identify those agents that will provide the best therapy for the mother and at the same time be least likely to cause adverse reactions, such as withdrawal symptoms, in the exposed newborn.

top